Washington, 2019

Winter Weather in Washington, November 26, 2019

November 26, 2019 · NWS OTX · 1 event in 1 county or zone

A weakly unstable air mass over eastern Washington during the afternoon of November 26th promoted isolated snow showers over the eastern Columbia Basin. One of these snow showers became locally intense as it crossed Interstate 90 from south to north just to the west of Spokane.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weakly unstable air mass over eastern Washington during the afternoon of November 26th promoted isolated snow showers over the eastern Columbia Basin. One of these snow showers became locally intense as it crossed Interstate 90 from south to north just to the west of Spokane. Multiple collisions involving up to 127 vehicles resulted on this stretch of road as drivers unexpectedly encountered about 1/2 inch of snow with a thin layer of ice on the road surface and sharply reduced visibility. Five people were injured in these pile-ups.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 26, 10:32 AM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Nov 26, 10:32 AM PST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1032 AM PST Tue Nov 26 2019

.SYNOPSIS...
Increasing winds and snow showers in the Cascades are expected
for Today. Winds will become strong and blustery overnight and
on Wednesday, with decreasing chances of snow. Much cooler
temperatures and drier weather can be expected for the remainder
of the holiday week.

&&

.DISCUSSION...
Rest of Today through Wednesday...Fog and low clouds around the
basin and the valleys this morning will gradually mix out this
afternoon as drier northeast winds begin to become noticeable.
Meanwhile high clouds will thicken in response to an approaching
strong low pressure to the south. Some lower level moisture will
creep into the southwestern zones today and promote some minor
accumulating snow showers by afternoon in the Cascades. No
updates to the "today" and "tonight periods are expected. The
main change over the previous forecast involves tweaking the
expected winds on Wednesday with the main change being an increase
in expected Purcell Trench exhaust into the Coeur D'Alene area at
the mouth of this channeling feature. The previous Wind Advisory
has been upgraded to a High Wind Warning. At this time this is the
only change...except for tweaking the wording of the existing
advisories to bring the expected wind speed up to the high end of
this criteria during the day tomorrow. There is high confidence
that Wednesday will be a raw and very windy day especially on
exposed terrain...north to south valleys and higher benches and
hills around the northern and deep basin. /Fugazzi

&&

.AVIATION...
18Z TAFS: Low clouds and fog continue to bring IFR/LIFR conditions
to KGEG/KSFF/KLWS. As an upper level disturbance moves into the
region this afternoon these lower conditons will mix out and all
TAF sites will be VFR between 22z-00z. A strong vertically stacked
low pressure system will move into Oregon this evening. This will
tighten the surface gradient tonight and through most of Wednesday.
The main aviation impact will be strong, very gusty winds developing
around 06z this evening and remaining strong through 06z Thursday.
Northeast-east winds of 25-35kts with gusts 35-50kts will be possible
at KGEG/KCOE/KPUW/KMWH/KEAT after 14z wednesday. There is the
potential for some LLWS. KSFF/KLWS will be somewhat protected from
the winds but gusts will easily top 25-30kts. This is a heads up
situation and High Wind Warnings and Wind Advisories for the region
have been hoisted. Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  24  34  22  30  16 /   0   0  10   0   0   0
Coeur d'Alene  34  23  33  20  30  15 /  10   0  10   0   0   0
Pullman        35  25  37  22  33  16 /  10   0  10   0   0   0
Lewiston       37  28  38  26  33  19 /   0   0  10   0   0   0
Colville       33  20  36  18  35  11 /   0   0   0   0   0   0
Sandpoint      33  22  30  19  27  14 /   0   0  10   0   0   0
Kellogg        33  26  31  21  27  16 /  10   0  10   0   0   0
Moses Lake     39  28  39  25  36  15 /   0   0  10  10  10   0
Wenatchee      34  26  32  23  31  14 /  10  30  50  20  10   0
Omak           34  24  34  21  32  14 /   0   0  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Warning from 4 AM Wednesday to midnight PST Wednesday
     night for Coeur d'Alene Area-Northern Panhandle.

WA...High Wind Warning from 4 AM Wednesday to midnight PST Wednesday
     night for Northeast Mountains.

     Wind Advisory from 4 AM Wednesday to midnight PST Wednesday
     night for Okanogan Valley-Waterville Plateau.

     Wind Advisory from 4 AM Wednesday to midnight PST Wednesday
     night for Moses Lake Area-Spokane Area-Upper Columbia
     Basin.

&&
Hazardous weather outlook, Nov 26, 4:55 AM PST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
455 AM PST Tue Nov 26 2019

IDZ001-002-WAZ034>037-041-043-044-271300-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
455 AM PST Tue Nov 26 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Early morning patchy dense freezing fog will be followed by
increasing winds this afternoon and overnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A much cooler and active weather pattern will settle in over the
region this week. On Wednesday, very windy conditions are forecast
to develop, and will have the potential to cause tree damage and
power outages, in addition to making pre-holiday travel difficult.

IDZ003-004-026-027-WAZ031>033-038-042-271300-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Okanogan Highlands-East Slopes Northern Cascades-
455 AM PST Tue Nov 26 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Spokane Area

When
November 26, 2:05 PM PST to 6:30 PM PST
Where
Spokane Area forecast zone
Injuries
5 direct, 0 indirect
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Washington State Patrol reported numerous multi-car collisions on a stretch of Interstate 90 between Spokane and Medical Lake due to a local intense snow shower passing across the highway between 2:05 PM PST and 2:25 PM. The shower deposited about 1/2 inch of snow which quickly turned to a thin layer of ice as it was compacted by traffic. Up to 127 vehicles were involved in 35 separate crashes along this ice coated stretch of road. Five motorists were injured in these collisions. The accidents were cleared and the road fully re-opened to traffic around 6:30 PM.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863594.